Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 109, NWS Northern Indiana

July 21, 2001Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 2001, 4:45 PM EDT for Van Wert County, Ohio. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2001, 4:45 PM EDT (20:45 UTC)
Expired
Jul 21, 2001, 5:20 PM EDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 112 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:55 PM EDTThunderstorm WindVan Wert, OHTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 212049
SVRFWA

OHC161-212120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN VAN WERT COUNTY IN OHIO

* UNTIL 520 PM EDT

* AT 445 PM EDT...WEATHER SPOTTER REPORTED A SEVERE ON THE NORTH     
  SIDE OF VAN WERT MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ELGIN
  VENEDOCIA
  MIDDLE POINT

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

TREES WERE REPORTED DOWN WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN NORTHERN INDIANA.

LAT...LON 4091 8465 4074 8459 4071 8440 4098 8442

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:08 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 21, 3:08 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 PM EST SAT JUL 21 2001

ONGOING CONVECTION DUE TO SHORTWAVE IN GRT LKS WL SLOWLY EXIT THE
AREA TONIGHT. MAIN FCST PROB REMAINS POPS THOUGH AS ADDITIONAL
SHORTWAVES AND THEN A FRONT TO MOVE THROUGH THE AREA...

RUC HAD GOOD HANDLE ON SHORTWAVE AND WL USE IT FOR FIRST 6 HOURS.
VORT LOBE MOVING INTO DIFFLUENT FLOW AND AT 18Z WAS CENTERED OVER
SW LWR MI. AS THE ENERGY FROM THIS SYS PULLS TO THE SE AND THE LAKE
BREEZE SETTLES DOWN AFTER SUNSET...PRECIP CHCS SHUD DEC. NVA MVS IN
BEHIND FURTHER SUPPORTING DEC IN POPS TONIGHT.

AS THE RIDGE BREAKS DOWN A SERIES OF WEAK SHORTWAVES WILL MOVE
THROUGHT THE WESTERLIES. THE NEXT DISCERNABLE ONE OF CONCERN IS
TOMORROW NIGHT. ETA TAKES THE ENERGY FURTHER TO THE NORTH THAN AVN.
WITH THE H5 FLOW WNW...PREFER THE AVN SOLN HERE. MODEL CAPES 2500
J/KG WITH LI -7 SO WL CONTINUE WITH SCT POPS SUN AFTN. EVEN THO
THE ETA PULLS THE VORT TO THE NORTH IT BRINGS IN MORE SIG MEAN RH
JUST TO THE WEST. LATE SUN NIGHT THE MODELS DIFF EVEN MORE WITH THE
ETA INDICATING A S/W OVR MN/IA WITH NO SIG DYNAMICS OVR NRN IN...
WHILE THE AVN SHOWS WEAK PVA OVR NRN IN AND ANOTHER S/W FURTHER WEST
THAN THE ETA. WITH CONTINUED INSTABILITY AND POTENTIAL BOUNDARIES IN
THE AREA WILL KEEP CHC POPS ON SUN NIGHT AS WELL. ON TO F54 (MON) THE
AVN MVS A COMPLEX ACRS WI LEAVING FA IN SUBSIDENCE UNTIL F66 (MON
NIGHT) WHEN YET ANOTHER S/W BRINGS POTENTIAL FOR ANOTHER MCS. WL KEEP
CHC POPS ON MON NIGHT. ON TUE AS FRNT SAGS SOUTH IT WL TAKE PRECIP
CHCS WITH IT IN THE NRN FA ANYWAY.

POLAR LOW IN HUDSON BAY STILL EXPECTED TO DEEPEN AND ALLOW H5 WINDS
TO INCREASE AND HEIGHTS TO FALL BY WED AM. AVN HINTS AT TWO MORE
S/W...ONE IN SRN IA AND THE NEXT IN WRN KS RIPPLE THROUGH THE FLOW.
THESE S/W SKIRT THE SRN FA AND SO WL KEEP CHC POPS THERE ON WED
AND THUR. TEMPS TO BEGIN COOL DOWN MID WEEK AS FRNT MVS SOUTH OF
FA. WL GO DRY ON SAT AS NW FLOW IN DRIER CONDS PREVAILS.

TEMPS A LITTLE TRICKY TONIGHT GIVEN AREAS OF RAIN-COOLED AIR. EXPECT
SOME RETURN AS S/W EXITS AND SUN BREAKS OUT FOR A PD THIS AFTN. SO
WL CUT THE NRN ZONES JUST A FEW. WL BE HOT AND HUMID AS PER BOTH
MAV AND FWC TOMORROW. REST OF GUIDANCE TEMPS CLOSELY FOLLOWED.

.IWX...NONE.

ADOLPHSON

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.